You go to your doctor to get help for depression and he prescribes some medication to help ease the depression and anxiety symptoms.
So you start taking them and you either feel much better or there’s some other reason for coming off the meds, as explained below.
Either way, the next question is: ‘When do I stop taking the medication for my depression?’
What you don’t want to do is just stop taking them overnight.
Stopping antidepressants overnight can lead to some serious problems commonly known as ‘discontinuation symptoms’.
Discontinuation symptoms are different to withdrawal symptoms – as in an addict withdrawing from stress drugs - in that they are not as a result of a craving but more of a physiological reaction the body has to stopping the drug.
Symptoms that may occur as a result of stopping medication for depression can include:
Dizziness and balance problems, possibly vertigo
Electric shock sensations
About 20% of people suffer from any of these symptoms as a result of abruptly stopping their medication.
What’s very important is to work with doctors so they can help wean you off these drugs rather than deciding yourself that you're just going to stop. There are anti anxiety medications that can ease the withdrawals.
When Should You Decide To Stop Taking Medication For Depression?
There are many reasons that people decide to stop taking medication and the journey is unique to everyone.
I posed this question to my community:
When you decided to come off antidepressants,
what was the main reason?
Here’s a summary of the response.
“At the beginning I felt great but after a while I felt like complete crap and super numbed out. The meds stopped me from feeling anything and I felt like the walking dead.”
Antidepressants are intended to relieve the low mood of depression. However, although they depress our low mood, they also depress the good feelings along with it which can lead to feeling numb.
Increased mania for those with bipolar
“The brain zaps were horrendous. I couldn’t sleep and hypomania off the scale. Still paying the price – financially as well as physically”
Many people, diagnosed with bipolar, have reported a switch into mania when using antidepressants. One study[i] states that efficacy and safety of antidepressant use for bipolar patients remains controversial.
It appears that it is short-term[ii] and often happens within two months of starting antidepressants. However, these findings are controversial and the experts don’t agree on how long the mania might last for or how why antidepressants have this particular effect.
Always feeling tired
“I always felt so tired, lethargic and sleepy to the point I couldn’t get out of bed or I would fall asleep anywhere.”
Fatigue is one of the side effects of antidepressants but they can also cause insomnia and mess up regular sleep patterns.
They just stopped working
“The meds just stopped working. I got the dosage increased and it worked for a while but then stopped. I haven’t found anything that works long term.”
Antidepressant treatment tachyphylaxis (ADT tachyphylaxis), is also known as the Prozac poop-out. It describes a noticeable, sudden progressive decrease in response to an antidepressant.
Up to 33%[iii] of people have reported tachyphylaxis and the majority of those people generally don’t respond to other antidepressant treatments. According to this research, these people suffer a relapse of depressive episodes without the previously effective dose being changed.
I gained weight
“I had to consider what was more important, staying depressed or getting fat. I came off meds and losing weight now. Might try different meds to see if the depression will lift. Gaining weight makes me more depressed.”
If you're gaining weight because of meds you're not alone. Up to 25%[iv] of people who take some antidepressants report weight gain and as much as one hundred pounds.
Again, what is worrying is that the experts cannot say for sure why we gain weight on antidepressants. It’s thought that maybe because you're happier, or less depressed, you find enjoyment in food again.
Also, you may gain weight on one antidepressant but not on another.
It’s believed, overall, that the weight gain will more likely occur when someone has been on antidepressants for more than six months.
The particular antidepressants that cause weight gain are:
Certain tricyclic antidepressants like amitriptyline, imipramine and doxepin
Certain monoamine oxidase inhibitors like phenelzine
The selective serotonin reuptake inhibitor (SSRI) Paroxetine
Mirtazapine which is an ‘atypical antidepressant’ or medication that doesn't fit neatly into another antidepressant category
The particular antidepressants that are listed as least likely to cause weight gain are other SSRI’s like Lexapro, Celexa or Zoloft although no expert can shed light on why this is.
“ I have been on antidepressants for nearly 6 months and although I’m feeling a lot more level, and not experiencing so many mood swings, what I’m having problems with is slowing down. I have memory blanks, suffer from a foggy head, I struggled to recall simple things and I can’t think of the relevant words I need to complete a sentence. I am really worried about my cognitive abilities and this has only happened since I’ve been taking the medication. I feel out of eight most of the time like a zombie.”
Certain antidepressants may contain anticholinergic that inhibits cognitive processing. The effects of anticholinergic are said[v] to cause short-term memory loss, fuzzy-thinking and impaired memory.
It blocks a neurotransmitter called acetylcholine that has been linked to cognitive processing. It’s unclear from the experts what the long-term risks are.
You can get advice from your doctor if there are any alternatives that you could be taking that don’t include anticholinergics.
Generally speaking, it’s the newer antidepressants that can treat depressive symptoms without anticholinergic effects.
“I stopped taking my meds because I became pregnant. But then I was terrified I couldn’t cope with being pregnant.”
According to MIND[vi] there is a risk to the unborn baby if the mother takes some antidepressant medication early in the pregnancy.
These risks include the baby developing possible heart defects, birth defects and premature birth and other problems.
Additionally if the baby is born to a mom who has been prescribed meds through her pregnancy, the baby may go through withdrawal symptoms.
There are antidepressants which minimise these risks and it’s vital to seek a doctor’s support to gauge which medication will work best for both mom and baby as tricyclic antidepressants are likely to be less risky than SSRI's in the early months of pregnancy.
Loss of sex drive
“My meds gave me complete sexual dysfunction. I was a zombie and I lost the ability to have an orgasm.”
Antidepressants have frequently been associated with sexual dysfunction like lack of sex drive, inability to maintain an erection or failure to reach an orgasm.
In one study[vii] overall sexual dysfunction with all antidepressants averaged 59.1%.
The actual values of each antidepressant were: SSRI's between 57 and 73%, mirtazapine 24%, nefazodone 8% and amineptine 7% and mide 4%.
The better news is that moclobemide doesn’t cause any sexual dysfunction and can actually lead to an improvement in all aspects of sexual function.
Increasing thoughts of suicide
“I got scared and stopped taking my meds after I thought about ending my life. I couldn’t sleep, had brain zaps, was really depressed, had mood swings that made me suicidal. Eventually I gave them up and got some mood stabilisers.”
In 2007 the FAD[viii] admitted SSRI antidepressants can cause madness at all ages and ordered that all antidepressant drugs carry an expanded black-box warning on their label that included information about the increased risk of suicidal behavior, particularly in young adults aged 18–24 years.
They stated that families and care givers should,
“…be advised to look for the emergence of such symptoms on a day-to-day basis, since changes may be abrupt” and “All patients being treated with antidepressants for any indication should be monitored appropriately and observed closely for clinical worsening, suicidality, and unusual changes in behavior, especially during the initial few months of a course of drug therapy, or at times of dose changes, either increases or decreases. The following symptoms, anxiety, agitation, panic attacks, insomnia, irritability, hostility, aggressiveness, impulsivity, akathisia (psychomotor restlessness), hypomania, and mania, have been reported in adult and pediatric patients being treated with antidepressants”
There was an uproar when this statement came out because how are you expected to monitor every young person who’s on antidepressants; an impossible task.
Although these findings and statements are controversial, some evidence suggests that it’s the SSRI’s (Selective Serotonin Reuptake Inhibitors) that may cause worsening of suicidal thoughts.
It’s vital to report to your doctor if you’re having suicidal thoughts.
I'm Feeling OK now
“I took mine for about 7 years then decided to come off of them. I didn’t want to rely on medication forever. I did it slowly. I knew I was ready”
The most important thing is to come off medication slowly and under medical supervision. Many people stop taking their antidepressants overnight and suffer relapses that put them back onto the medication.
The decision to come of medication is wholly personal and unique to each individual. We know the risks, how well the meds work for us plus the side effects. It’s our decision and we must never allow others to make that decision for us.